Mississippi, 2015

Tornado and Heavy Rain in Mississippi, August 17, 2015

August 17, 2015 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms developed as upper level disturbances and moisture flowed into the region. Some storms produced heavy rain, and shower even produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as upper level disturbances and moisture flowed into the region. Some storms produced heavy rain, and shower even produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 17, 9:34 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 9:34 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CDT MON AUG 17 2015

.UPDATE...WHAT A DIFFERENCE A WEEK CAN MAKE. THIS TIME LAST WEEK WE
WERE LOOKING AT THE HOTTEST DAY OF THE SUMMER. TODAY WE MAY NOT EVEN
MAKE IT OUT OF THE 80S(AND DEFINITELY A FAR CRY FROM THE 100S OF LAST
WEEK). RAIN CONTINUES TO MOVE OFF TO THE NORTH AND EAST ACROSS
EASTERN MISSISSIPPI THIS MORNING IN ASSOCIATION WITH A MCV ACROSS
SOUTHEAST MISSISSIPPI WHILE SOME SPOTTY SHOWERS ARE TRYING TO
DEVELOP ACROSS THE REST OF THE CWA. ABUNDANT CLOUD COVER HAS KEPT
TEMPERATURES IN THE 70S AREAWIDE THIS MORNING. THE SUN CONTINUES TO
TRY TO BREAK THROUGH AND SOME LOCATIONS THAT HAVE SEEN A LITTLE MORE
SUN HAVE MANAGED TO REACH THE LOWER 80S...PARTICULARLY IN THE WEST.
EXPECT TO SEE A LITTLE MORE RAIN THROUGH THE AFTERNOON AS
TEMPERATURES HEAT UP AND INTERACT WITH OUR RATHER MOIST AIRMASS AS
CHARACTERIZED BY 2 INCH PW VALUES ON THE 12Z KJAN SOUNDING. MODELS
INDICATE A DISTURBANCE MOVING NORTH THIS AFTERNOON WHICH MAY ALSO
HELP GENERATE ADDITIONAL SHOWERS AND SOME THUNDERSTORMS AND YOU CAN
ALREADY NOTE THIS DISTURBANCE DOWN NEAR BATON ROUGE ON SATELLITE THIS
MORNING. HIGHS TODAY WERE RATHER HIGH GIVEN OUR MOIST AIRMASS AND
LACK OF MIXING. WE SHOULD HAVE A HARD TIME MAKING IT OUT OF THE
80S...MAYBE TO 90...FOR MOST OF THE AREA AND HAVE DROPPED HIGHS TO
ACCOUNT FOR THIS. OTHER CHANGES MADE TO THE FORECAST WERE MINOR. /28/

&&

.AVIATION...RADARS SHOW THE MORNING RAIN IN THE EAST WAS ENDING BUT
WIDESPREAD MVFR CIGS WERE STILL BEING REPORTED AT 15Z. MODELS
SUGGEST CIGS WL RISE ABOVE 3KFT BY 18Z. ADDITIONAL SCT-NUMEROUS
SHRA/TSRA DEVELOPMENT IS EXPECTED THIS AFTN LEADING TO MORE MVFR
CONDITIONS IMPACTING MOST TAF SITES. LOWER IFR CONDITIONS PSBL
10-14Z TUE. /22/

&&

.PREV DISCUSSION... /ISSUED 452 AM CDT MON AUG 17 2015/

SHORT TERM...THE UPPER PATTERN HAS NOT CHANGED MUCH OVER THE PAST
FEW DAYS. THE UPPER TROUGH TO THE WEST AND RIDGE TO THE
SOUTHEAST...WILL MAKE FOR A WET PATTERN THROUGH THE SHORT TERM. UPPER
IMPULSES AND WAVES OF MOISTURE WILL CONTINUE TO FLOW INTO THE REGION.
THE UPPER JET AXIS REMAINS DRAPED FROM SOUTHWEST TO
NORTHEAST...STRETCHING FROM TEXAS TO ILLINOIS...WITH THE MODELS
SHOWING A FEW 5-60KT JET STREAKS PASSING THROUGH SOUTHEAST ARKANSAS
AND NORTHWEST MISSISSIPPI. INSTABILITY WAS NOT THAT GREAT...SO
LOOKING FOR MOSTLY RAIN WITH SOME THUNDERSTORMS ACROSS THE AREA TODAY
AND AGAIN TUESDAY. ACTIVITY WILL BE DIURNAL IN NATURE WITH THE
GREATEST CHANCE OF CONVECTION THIS AFTERNOON/EVENING AND AGAIN
TUESDAY AFTERNOON/EVENING. LIGHT RAIN MAY LINGER THROUGH THE NIGHT.

STUCK WITH GUIDANCE POPS AND TEMPS THROUGH THE PERIOD. WITH MOISTURE
ON THE INCREASE...EXPECTING THE CHANCE FOR HEAVY DOWNPOURS TO
INCREASE. WILL LEAVE THE HWO CLEAR...NOT LOOKING FOR WIDESPREAD
FLOODING OR ORGANIZED SEVERE THROUGH THE SHORT TERM.

LONG TERM...WEDNESDAY THROUGH SUNDAY...RATHER DAMP WEATHER PATTERN
WILL CONTINUE AT THE BEGINNING OF THE PERIOD AS MID/UPPER LEVEL HIGH
OVER FL CONTINUES TO FUNNEL DEEP MOIST SOUTHERLY WINDS INTO THE CWA.
PWATS WILL CONTINUE TO BE LOCKED IN AROUND 2 INCHES OVER AT LEAST THE
SOUTHERN HALF OF THE CWA THROUGH SATURDAY. ALSO OF NOTE EARLY IN THE
PERIOD WILL BE THE DECENT SHORTWAVE MOVING THROUGH THE CENTRAL PLAINS
TOWARD THE MID MS VALLEY. WHILE THE MAIN FOCUS WITH THIS SYSTEM
SHOULD REMAIN TO THE NORTH...IT WILL DRAG A COLD FRONT INTO N MS
THURSDAY. THIS COMBINED WITH THE ALREADY MOIST AIRMASS SHOULD FOCUS
CONVECTION A BIT MORE OVER THE NORTH. WEAK 0-3KM WIND FIELDS AND
UNIMPRESSIVE LAPSE RATES SHOULD PREVENT THIS CONVECTION FROM BECOMING
SIGNIFICANT. THE WEAK WINDS FIELDS...HOWEVER..MAY CONTRIBUTE TO
ANOTHER POTENTIAL PROBLEM BY THIS TIME IN HEAVY RAINFALL. WHILE VERY
DRY CONDITIONS EXIST AT PRESENT...RAINFALL OVER THE NEXT FEW DAYS MAY
MOISTEN THE SOIL SUFFICIENTLY FOR HEAVY RAINFALL/FLOODING TO BECOME A
PROBLEM LATER IN THE PERIOD.

A SERIES OF WEAK WAVES WILL CONTINUE MARCHING EAST THROUGH THE END
OF THE WEEK. ANOTHER ONE WE WILL HAVE TO WATCH LOOKS TO MOVE THROUGH
FRIDAY INTO SATURDAY. THIS SYSTEM WILL BRING A BETTER WIND FIELD
INTO THE REGION. WHILE VERTICAL TOTALS STILL ONLY REMAIN IN THE MID
20S...THE INCREASED WIND FIELDS COULD ALLOW CONVECTION TO OVER
ACHIEVE...POSSIBLY CREATING SOME STRONG/SEVERE SURFACE WINDS. SINCE
THIS IS STILL FAR OUT...WILL HOLD OFF AT THE MOMENT ON MENTIONING
ANYTHING IN THE HWO./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  74  93  74 /  65  51  27  27
MERIDIAN      86  71  91  72 /  73  48  33  39
VICKSBURG     88  73  93  74 /  52  60  29  20
HATTIESBURG   87  74  91  74 /  57  26  59  30
NATCHEZ       87  73  91  74 /  59  34  34  20
GREENVILLE    89  73  93  76 /  50  58  34  50
GREENWOOD     87  72  92  74 /  52  63  39  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/22/7/26
Hazardous weather outlook, Aug 17, 1:47 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT MON AUG 17 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
247 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 17, 2:42 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT MON AUG 17 2015

MSZ064-065-172115-
JEFFERSON DAVIS MS-COVINGTON MS-
342 PM CDT MON AUG 17 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND EAST
CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 415 PM CDT...

AT 342 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LONE STAR...OR 8 MILES SOUTHWEST OF COLLINS...MOVING NORTHEAST
AT 30 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLLINS AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3164 8980 3179 8940 3155 8940 3152 8975
TIME...MOT...LOC 2042Z 244DEG 27KT 3157 8968

19

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 heavy rain. Local standard time, as filed.

Tornado, Covington

When
August 17, 3:14 PM CST to 3:19 PM CST
Where
Covington County, 2.48 mi SE of Williamsburg to 1.31 mi SSW of Collins
Rating
EF0
Path length
2.77 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.590, -89.596

This tornado downed numerous large limbs and snapped off the tops of several trees along its path. Two power poles were downed when limbs fell on power lines, taking the poles down. A carport was flipped by the tornado. The estimated peak wind was 75 mph.

Heavy Rain, Winston

When
August 17, 9:00 PM CST
Where
Winston County, 1.35 mi ENE of Betheden
Reported by
Broadcast Media
Coordinates
33.230, -88.930

A tv viewer measured 5 inches in their gauge.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588360, 588359.